Which Antidepressants Are Linked to Greater Hyponatremia Risk?

the MPR take:


Hyponatremia can be a potentially dangerous side effect of certain antidepressant medications. In a recent study published in the journal Psychosomatics, researchers review the incidence and odds ratios for hyponatremia based on antidepressant class. Based on data collected from 100 case reports, the risk of hyponatremia appeared to be highest in patients taking selective serotonin reuptake inhibitors (SSRIs) (incidence rate [IR]: 0.06–40%) and venlafaxine (IR: 0.08–70%). Odds ratios were consistently higher for SSRIs (1.5–21.6) than for tricyclic antidepressants (1.1–4.9). Mirtazapine and tricyclic antidepressants showed a moderate risk of hyponatremia, supporting the use of these drugs as alternative therapy for patients at an increased risk for hyponatremia. Due to insufficient data, the risk associated with MAO inhibitors and bupropion could not be established. Some of the authors suggest routine serum sodium monitoring in high-risk patients (eg, elderly, female, diuretic use, low BMI, baseline plasma sodium <138mmol/L) within the first 2 weeks of starting antidepressive therapy, however more cost/benefit analysis is needed in order to justify this recommendation.

Antidepressant-induced hyponatraemia can cause significant morbidity, complications and mortality. It is mostly associated with the use of SSRIs, but its frequency and class-specificity are uncertain.

READ FULL ARTICLE

Loading links....